Blood Tests May Not Detect
All Damages Caused by Anti-Cholesterol Drugs
Doctors, especially cardiologists, are quick to tout the benefits of taking cholesterol lowering drugs known as statins. However, they often ignore or are not aware of the serious side effects of these. Many publicly claim, instead, that they are safer than aspirin. (May be aspirin is not that safe
Millions of people from around the world take statin drugs
(Mevacor, lipitor, etc.) to lower cholesterol and reduce patients' risk of heart attacks. In some instances their effect on the cholesterol is quite dramatic. Although side effects are not common, when that happens, it can be quite serious. Last year (2001) Baycol, one statin drug, was pulled off the market
due to serious side effect complications.
So, what does doctors do when patients complain of muscle pains and weaknesses after taking statin drugs? They order a blood test specifically looking for higher levels of an enzyme called CK or creatine kinase. CK is deposited into the blood stream by damaged muscle. Those with high CK levels are taken off statins. (Of course, the damage is already done in the mean time!)
A new research study shows that a blood test may not catch all cases of muscle toxicity caused by the cholesterol lowering drugs, says a California doctor who discovered the very rare but painful side effect in a handful of patients the blood test had pronounced healthy.
Dr. Paul Phillips of San Diego's Scripps Mercy Hospital reported in an American Medical Association conference in September 2002 that a less severe form of statin- caused muscle toxicity weakens muscle without damaging the membranes that release CK into the bloodstream.
Dr. Phillips gave 20 statin users with muscle complaints but normal CK levels either their usual statin or a look-alike dummy pill for two months, not telling them which, and the opposite pill for two more months.
The first four patients to complete the study could tell when they were swallowing statins - they were weaker and in more pain than while taking the dummy pills.
Tests showed their leg muscles were weaker while taking statins, and biopsies found distinct muscle abnormalities that disappeared when they quit the drugs. The results will be published in the October issue of Annals of Internal Medicine.
Of course, the number of patients involved in this study was quite small to merit labeling it a clinical study, and most cardiologists may label it as anecdotal to defend their favorite statins. But this study hopefully will encourage further studies into this often unreported, but serious, side effects of this class of drugs that has been used widely.
Many things, from exercise to other medical conditions, can cause muscle complaints. So you should
not jump immediately to the conclusion that your muscle aches are related to statin drugs. But doctors should not dismiss statin users who have muscle pain despite a normal CK test, according to Phillips, who is hunting other tests to aid in diagnosing the side effect.
Source: Associated Press,
September 20, 2002